Vermont, 2003

Winter Storm in Vermont, February 22 to 23, 2003

February 22 to 23, 2003 · NWS BTV · 1 event in 1 county or zone

An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes. Across this portion of Vermont, snow Saturday (Feb 22nd) afternoon and evening, mixed with and changed to freezing rain by Sunday, Feb 23rd. Snow accumulations were 3 to 6 inches, with some Ice accumulations after the changeover. Difficult travel conditions resulted. Specifically, 6 inches of snow was reported in Enosburg Falls (Franklin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 3:55 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 3:55 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EST SAT FEB 22 2003

CRNT/SHORT TERM...PCPN HAS OVRSPRD MCH OF FA.  AS XPCTD PCPN BEGAN
AS RA ACRS S VT BUT HAS SINCE CHGD TO SNW AS LLVLS COOL.  ACRS N
ZNS...MSTLY SNW BUT REPORTS OF RA ACRS HIR ELEV WHICH WL TREND TWD
SNW.  BUFKIT SNDGS SHWG 850 MB LYR COOLING THRU THIS EVNG ACRS N
ZNS.

GFS STILL FTHRST S WITH LOW TRACK ACRS S VT WHILE ETA FTHR N
TRACKING LOW ACRS NNY/NW VT.  ETA SHWG SCNDRY DEVT ALG MID ATL CST
AND LTST MSAS ANALYS CONFIRMS THIS WITH CIRC E OF DELMARVA AND STG
PRES FALLS SNE CST.  MAIN LOW OVR KY WITH PRES FALLS XTNDG NE ACRS
PA AND MERGING WITH P FALLS ACRS SNE.  BASED ON PRES FALLS PATTERN
PREFER GFS TRACK ACRS S VT WHICH WL HELP TO LOCK IN LL COLD AIR ACRS
FAR N ZNS TNGT WHILE SCNDRY LOW WL KEEP LL COLD AIR ACRS LWR CT VLY.
DESPITE ETA/GFS DIFFERENCES IN TRACK...THKNS PROFILES ARE SMLR.

USED BUFKIT SNDGS FOR PTYPE WHICH SHWS WRM AIR IN H8-H7 LYR BLASTING
NWD 03-06Z.  THINK PTYPE N ZNS MSTLY SNW UNTIL THEN...THEN CHGG TO
FZRA WITH PCPN BCMG LGTR OVRNGT INTO SUN AM AS DRY SLOT MVS NWD.
ACRS S VT...CHGOVR WL OCCUR A LTL ERLR.  BASED ON XPCTD QPF...UP TO
6 ACCUM PSBL ACRS N ZNS...ESP ERN VT AND ST LAW VLY.

AS SFC LOW APCHS ON SUN...ENUF LL WRMG SHD OCCUR FOR CHG TO RA MOST
LOCNS WITH XCP OF ST LAW VLY WHERE NE FLOW WL KEEP LL COLD LOCKED
IN. THEN COLDER AIR WL QUICKLY RUSH IN BHND DEPARTING LOW DURG AFTN.
XPCT CHGOVR ARND MIDDAY MSS REACHING CT VLY LT AFTN.  SNW SHWRS
LINGERING INTO SUN EVNG THEN BCMG PTCLDY.  QPF SUGGESTS 1-3 ACCUM.

OTHER CONCERN IS WIND SUN NGT IN STG CAA PATTERN.  MDL SNDGS SHW
POTL FOR G35-40KTS SO LTR SHFTS WL HAV TO EVALUATE POTL FOR WIND
ADVSY.

MON...KEPT CHC SNW SHWRS LT MON/MON EVNG AS WKNG SRN STREAM SYS
TRACKS S OF FA.

XTNDD...VRY COLD TUE/WED.  06Z/12Z GFS A DAY FASTER THAN 00Z GFS
WITH UPCOMING SRN STREAM STORM AND NOW INDCT SNW FOR THU TIME
FRAME.

.BTV...WINTER STORM WARNING THIS AFTERNOON THROUGH SUNDAY
       VTZ003-004-006>008-010-012-NYZ026-027
       WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY
       VTZ001-002-005-009-011-NYZ028>031-034-035

KJC
Hazardous weather outlook, Feb 22, 6:46 AM EST, 14 hours 14 minutes before
NYZ026>031-034-035-VTZ001>012-221345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
646 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

MIXED PRECIPITATION WILL AFFECT THE REGION TODAY AND TONIGHT. MORE
FROZEN PRECIPITATION WILL FALL ACROSS EASTERN VERMONT AND THE
NORTHERN SAINT LAWRENCE VALLEY TODAY AND INTO TONIGHT...WHERE
SIGNIFICANT SNOW OR ICE ACCUMULATION MAY OCCUR. ANY LIQUID
PRECIPITATION WILL CAUSE SOME AREA WATERWAYS TO RISE INTO TONIGHT AS
WELL. PLEASE CONSULT THE LATEST WINTER WEATHER MESSAGES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...

ANY PRECIPITATION ACROSS THE REGION ON SUNDAY WILL BE CHANGING OVER
TO ALL SNOW...FROM WEST TO EAST...ON SUNDAY AFTERNOON. SIGNIFICANT
SNOW ACCUMULATION MAY OCCUR BEFORE THE SNOW TAPERS OFF ON SUNDAY
EVENING.

THERE IS THE CHANCE OF MORE SNOW ACROSS THE REGION ON MONDAY AND
FRIDAY AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOW OR ICE ACCUMULATION
AND PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON
VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
February 22, 9:00 PM EST to February 23, 12:00 PM EST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343182.